Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Lubbock, TX

April 15, 2003Childress County, Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 15, 2003, 6:41 PM CDT for Childress County, Cottle County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 6:41 PM CDT (23:41 UTC)
Expired
Apr 15, 2003, 7:15 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Childress County, TX, Cottle County, TX

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS54 KLUB 152341
SVRLBB
TXC075-101-160015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
641 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS
  COTTLE COUNTY IN NORTHWEST TEXAS

* UNTIL 715 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 75
  MPH OVER CEE VEE...OR ABOUT 18 MILES SOUTHWEST OF CHILDRESS...   
  MOVING EAST AT 50 MPH. HAIL UP TO THE SIZE OF GOLFBALLS MAY BE 
  POSSIBLE.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CEE VEE...
  TELL...
  CHILDRESS...
  SWEARINGEN...
  KIRKLAND...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3447 10041 3411 10051 3412 10006 3450 10000

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:56 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 15, 2:56 PM CDT, 3 hours 45 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
256 PM CDT TUE APR 15 2003

DAY ONE...
POWERFUL LOW DEVELOPING OVER HIGH PLAINS WITH H700 GRADIENT PROGGED
TO INCREASE TO AROUND 140-150 METERS PER 200 NM THIS EVENING ON EACH
OF THE GFS...ETA...AND RUC MODELS. THIS IS TOP END OF THE HIGH WIND
INDEX WE USE FOR THE TEXAS SOUTH PLAINS AND SHOULD SUPPORT SURFACE
WINDS THIS EVENING ON ORDER OF 40-50 MPH WITH GUSTS OF 60-70 MPH.
IN ADDITION...MODELS INDICATE 500 MB WINDS ON ORDER OF 90KTS WITH
700 MB WINDS AROUND 65 KTS. LATEST GUADALUPE PASS OBSERVATION OF 63
GUSTING TO 82 KTS (94 MPH) SUPPORTS THIS FORECAST...IN ADDITION TO
THE GRADUALLY INCREASING WINDS ACROSS SOUTHEASTERN NEW MEXICO AND
THE WESTERN SOUTH PLAINS. UNCERTAIN OF THE FIELD CONDITIONS AND
TILLING ACTIVITY...BUT VISIBLE SATELLITE IS SHOWING A LOT OF BLOWING
DUST ALREADY COMING ACROSS NORTHERN MEXICO AND FAR WEST TEXAS...SO
BELIEVE WE ARE LOOKING AT SIGNIFICANTLY REDUCED VISIBILITIES ACROSS
THE TEXAS SOUTH PLAINS DURING THE EVENING. WILL MAINTAIN HIGH WIND
WARNING THIS EVENING...BUT HIGHLIGHT VISIBILITIES TO NEAR ZERO IN
BLOWING DUST AS WELL.

SURFACE DRYLINE APPEARS TO BE GRADUALLY TIGHTENING ALONG THE CAPROCK
WITH BEST CONVERGENCE EAST AND NORTHEAST OF LUBBOCK. CONVERGENCE
PATTERN SOMEWHAT CONFUSED BOTH BY EARLY LIGHT SHOWER ACTIVITY STILL
PASSING THROUGH EASTERN SOUTH PLAINS AND SOUTHEAST PANHANDLE AS WELL
AS THE HIGH BASED CONVECTION APPROACHING FROM NEW MEXICO ASSOCIATED
WITH THE POWERFUL JET COMING INTO WEST TEXAS AND THE STRONG COOLING
ALOFT. EITHER WAY...SURFACE TRENDS SUPPORT THE DRY LINE BEING MOST
PRONOUNCED EARLY THIS EVENING IN OUR EASTERN ZONES...AND IN
PARTICULAR OUR NORTHEAST ZONES/SOUTHEAST PANHANDLE. THIS LINES UP
WELL WITH THE RISK OF SEVERE WEATHER OUTLOOKED BY THE SPC. CURRENT
SHEAR PROFILE AND INSTABILITY MOST SUPPORTIVE OF THE OBVIOUS HIGH
WINDS WITH THUNDERSTORMS AS WELL AS LARGE HAIL. WOULD NOT BE
SURPRISED TO SEE CONVECTIVE ENHANCED WIND GUSTS ON ORDER OF 80-90KTS
EARLY THIS EVENING...ALTHOUGH MAY NOT OCCUR ANYWHERE NEAR A STRONG
THUNDERSTORM.

OTHERWISE...LOOK FOR SYSTEM TO CHURN TO THE EAST LATER TONIGHT WITH
DIMINISHING WINDS AND CLEARING SKIES. VEERING WINDS WITH DRIER AND
SOMEWHAT COOLER AIRMASS WEDNESDAY BUT CYCLONE SHOULD REMAIN CLOSE
ENOUGH TO MAINTAIN WINDY CONDITIONS ON WEDNESDAY.   MCQUEEN/05

DAYS TWO THROUGH SEVEN...
SHORTWAVE RIDGE WILL CONTROL THE WEATHER WEDNESDAY NIGHT WITH A
CLEAR NIGHT ON TAP. THE APPROACHING TROUGH OVER THE WEST COAST WILL
EJECT A SHORTWAVE OVER WEST TEXAS AND INTO THE SOUTH PLAINS BY
THURSDAY EVENING. THERE MAY BE AN INCREASE IN HIGH LEVEL CLOUDS
WITH THIS DISTURBANCE DURING THE DAY THURSDAY AT THIS POINT. THE
SURFACE LOW WILL DEEPEN OVER SOUTHEAST COLORADO IN RESPONSE TO THE
SECOND SHORTWAVE EJECTING ACROSS THE NORTHERN TEXAS PANHANDLE
THURSDAY NIGHT. EXPECT DRY AND BREEZY CONDITIONS FRIDAY. A COLD
FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. AT
THIS POINT IT APPEARS AS THOUGH CONDITIONS WILL REMAIN DRY...COOLER
MAXIMUM TEMPERATURES EXPECTED FOR SATURDAY AND SUNDAY. THE NEXT
STRONG STORM SYSTEM WILL MOVE INTO THE WESTERN CONUS. BY TUESDAY...
IF THE GFS HANDLES THIS SYSTEM CORRECTLY...WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN AREAS OF THE
FA.

FCSTID = 09

FRIONA      41 70 41 72 / 00 00 00 00
TULIA       45 74 43 72 / 00 00 00 00
LUBBOCK     47 77 45 76 / 00 00 00 00
BROWNFIELD  47 76 45 78 / 00 00 00 00
CHILDRESS   50 78 47 74 / 30 00 00 00
ASPERMONT   54 79 51 78 / 30 00 00 00

.LUB...HIGH WIND WARNING THIS EVENING
TXZ021>024-027>030-033>036-039>042.

WIND ADVISORY THIS EVENING
TXZ025-026-031-032-037-038-043-044.

RED FLAG WARNING UNTIL 9PM
TXZ021>024-027>030-033>036-039>042.
Hazardous weather outlook, Apr 15, 11:47 AM CDT, 6 hours 54 minutes before
TXZ021>044-151900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT TUE APR 15 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS ALONG
AND EAST OF THE CAPROCK. THIS AREA IS MAINLY ALONG AND EAST OF A
SILVERTON TO POST LINE.

THE DRYLINE IS EXPECTED TO MOVE TO THE EAST AND BE LOCATED ACROSS
THE LOW ROLLING PLAINS AROUND MID AFTERNOON. AS THE STORMS MOVE TO
NEAR AND EAST OF THE DRYLINE AND INTERACT WITH DEEPER LOW LEVEL
MOISTURE THE STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE
STRONG DAMAGING WINDS AND LARGE HAIL.

HIGH BASED STORMS WILL CONTINUE TO MOVE EASTWARD FROM EASTERN NEW
MEXICO EARLY THIS AFTERNOON AS AN UPPER LEVEL STORM SYSTEM
APPROACHES. VERY STRONG WINDS JUST ABOVE THE SURFACE MAY MAKE IT TO
THE SURFACE UNDER THE HIGH BASED STORMS THAT MOVE INTO THE SOUTH
PLAINS AREA FROM NEW MEXICO WIND. WIND GUSTS GENERATED FROM
THUNDERSTORMS WEST OF THE CAPROCK MAY APPROACH SEVERE LEVELS THROUGH
MID AFTERNOON.

NON PRECIPITATION
VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN PANHANDLE AND
SOUTH PLAINS THIS AFTERNOON AND EVENING AS A STRONG UPPER LEVEL LOW
PASSES JUST NORTH OF THE REGION. SUSTAINED WIND SPEEDS OF 30 TO 40
MPH WITH GUSTS OVER 55 MPH WILL BE POSSIBLE. AREAS OF BLOWING DUST
WILL ACCOMPANY THESE VERY STRONG WINDS. FURTHER EAST ACROSS THE LOW
ROLLING PLAINS...SURFACE WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH
CAN BE EXPECTED. FOR FURTHER DETAILS PLEASE REFER TO THE HIGH WIND
WARNING/WIND ADVISORY PRODUCT (LBBNPWLBB) ISSUED BY THIS OFFICE.

FIRE WEATHER
HIGH FIRE DANGER WILL ALSO EXIST ACROSS THE SOUTHERN PANHANDLE AND
SOUTH PLAINS TODAY WITH THE EXPECTED STRONG WINDS AND AFTERNOON
RELATIVE HUMIDITIES DECREASING TO AROUND 10 PERCENT. THE POTENTIAL
FOR FIRES WILL BE EXTREME. FOR FURTHER DETAILS PLEASE REFER TO THE
RED FLAG WARNING (LBBRFWLBB) ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
ACROSS THE LOW ROLLING PLAINS.

SECURE ANY LOOSE ITEMS...SUCH AS LAWN FURNITURE AND TRASH CANS...THAT
COULD BECOME FLYING DEBRIS. DRIVERS OF VANS...TRUCKS...CAMPERS
...TRAILERS AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE
DANGER OF THESE WINDS.

In the hours before

Special weather statement, Apr 15, 5:03 PM CDT, 1 hour 38 minutes before
TXZ024>026-030>032-036>038-042>044-160400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
503 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 120 UNTIL 1100
PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 12 COUNTIES...
IN NORTHWEST TEXAS:

COTTLE                CROSBY                DICKENS
FLOYD                 GARZA                 KENT
KING                  MOTLEY                STONEWALL

IN THE PANHANDLE OF TEXAS:

BRISCOE               CHILDRESS             HALL

THIS INCLUDES THE CITIES OF CHILDRESS...CROSBYTON...DICKENS...
FLOYDADA...GUTHRIE...JAYTON...MATADOR...MEMPHIS...PADUCAH...POST...
QUITAQUE AND SILVERTON.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:07 PM CDTSevere Thunderstorm WarningLUBMotley23 min
Apr 15, 6:20 PM CDTTornado WarningLUBHall, Motley40 min
Apr 15, 6:29 PM CDTSevere Thunderstorm WarningLUBFloyd46 min
Apr 15, 6:45 PM CDTSevere Thunderstorm WarningLUBCrosby30 min
Apr 15, 6:58 PM CDTTornado WarningLUBChildress, Cottle32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.